Nebraska, 2009

Hail in Nebraska, May 15, 2009

May 15, 2009 · NWS GID · 7 events in 4 counties and zones

A 40 to 50 knot low level jet nosing into the region brought another round of thunderstorms to portions of south central Nebraska during the morning hours. With modest instability available, some thunderstorms were strong to severe, dropping penny to ping pong ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$820,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A 40 to 50 knot low level jet nosing into the region brought another round of thunderstorms to portions of south central Nebraska during the morning hours. With modest instability available, some thunderstorms were strong to severe, dropping penny to ping pong ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 15, 5:16 AM CST, 28 minutes earlier.

Area forecast discussion, May 15, 5:16 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
616 AM CDT FRI MAY 15 2009

.AVIATION...12Z TAF. LOW CLOUDS ARE MOVING IN EARLY THIS MORNING.
CEILINGS ARE IFR OR LIFR FOR MANY LOCATIONS AROUND THE AREA. THERE
ARE ALSO A FEW SHOWERS AROUND THE AREA. CAN NOT RULE OUT A FEW
THUNDERSTORMS THIS MORNING...BUT THUNDERSTORMS SHOULD BE OUT OF
THE AREA BY MID MORNING. A COLD FRONT IS EXPECTED TO MOVE INTO THE
AREA TURNING WINDS TO THE NORTHWEST AROUND MID DAY. THIS WILL
START TO CLEAR OUT THE LOWER CLOUDS.

&&

.PREV DISCUSSION... /ISSUED 422 AM CDT FRI MAY 15 2009/

DISCUSSION...PAST EVENING UPPER AIR DATA ALONG WITH LATEST WATER
VAPOR IMAGERY REVEALS A RELATIVELY FLAT UPPER FLOW PATTERN ACROSS
THE CONUS WITH SEVERAL SMALL BUT POTENT WAVES EMBEDDED WITHIN THIS
FLOW REGIME.  THE MOST NOTABLE WAVE IS SEEN DIGGING INTO THE
NORTHERN ROCKIES WITH AN 80-100 KT JET STREAK SEEN ON THE FRONT SIDE
OF THIS SYSTEM ACROSS THE CENTRAL PLAINS TO GREAT LAKES REGION. THE
DIRECT CIRCULATION ON THE ENTRANCE REGION OF THIS JET STREAK IS
POSITIONED ACROSS THE AREA AND IS HIGHLY INFLUENCING THE WEATHER
ACROSS THE CWA THIS MORNING.  QUICK EXAMINATION OF REGIONAL SURFACE
OBS DISPLAYS A DEEPENING AREA OF LOW PRESSURE ACROSS EASTERN
COLORADO WITH AN ASSOCIATED WARM FRONT SEEN EXTENDING EASTWARD
ACROSS NORTHERN KANSAS WHILE FURTHER NORTH A COLD FRONT IS SEEN
SLIDING SOUTH ACROSS NORTHERN SECTIONS OF WYOMING AND SOUTH DAKOTA.
THIS SURFACE PATTERN IS ALLOWING DEEP BOUNDARY LAYER MOISTURE TO BE
ADVECTED BACK NORTH INTO THE FORECAST AREA AS SURFACE DEWPOINTS IN
THE 60S ARE SHOWN INTO CENTRAL KANSAS ALONG AND SOUTH OF THE WARM
FRONT.  THIS MOISTURE ADVECTION IS PRODUCING HEALTHY ELEVATED
INSTABILITY WITH 850-800MB CAPES VALUES OF 500-1200 J/KG ACROSS THE
SOUTHERN HALF OF THE CWA.  THIS INSTABILITY ALONG WITH REGIONAL VAD
WIND/PROFILER DATA SHOWING A 40-50 KT LLJ NOSING INTO THIS SAME
AREA...IS PRODUCING SCATTERED CONVECTION FROM NORTHWEST MISSOURI
INTO NORTH CENTRAL KANSAS.

AS THE AREA HEADS INTO THIS MORNING...THE MODELS ARE KEEPING WITH
THE SAME TREND OF EXPANDING THE CONVECTION ACROSS THE SOUTHEASTERN
HALF OF THE CWA AROUND SUNRISE AS THE COLD FRONT OVER THE DAKOTAS
DIGS SOUTHEAST INTO CENTRAL AND WESTERN NEBRASKA BY LATE MORNING.
THIS APPEARS TO BE THE RESULT OF MOISTURE TRANSPORT WITHIN THE
LLJ AXIS WHILE MID LEVEL HEIGHT FALLS IN ADVANCE OF THE UPPER WAVE
MENTIONED ABOVE...ALLOW MID LEVEL LAPSE RATES TO STEEPEN AND
ELEVATED CAPES OF 1000-2000 J/KG TO RESULT.  THE BEST CHANCE FOR
CONVECTION LOOKS TO BE SOUTH OF A YORK TO PHILLIPSBURG LINE DURING
THE EARLY TO MID MORNING HOURS AS THIS MATCHES UP BEST WITH THE NOSE
OF THE LLJ EXISTING ACROSS THE CWA. HOWEVER...ALTHOUGH THE
CONVECTIVE THREAT LOOKS MUCH MORE MARGINAL FURTHER NORTHWEST NEAR
ORD AND LEXINGTON...MODEST CONDITIONAL INSTABILITY IS SHOWN BY THE
MODELS TO EXIST AND WITH REGIONAL RADAR DISPLAYING SOME
SHOWERS...WILL OPT TO GO WITH A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THIS AREA. SEVERE WEATHER WISE...30 TO 35 KNOTS
OF EFFECTIVE DEEP LAYER SHEAR ALONG WITH THE AFOREMENTIONED ELEVATED
CAPE VALUES SHOULD ALLOW FOR DECENT CELL ORGANIZATION AND WILL
MENTION THE THREAT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE
HWO.

THE PRECIP THREAT SHOULD BEGIN TO FADE QUICKLY DURING THE EARLY
AFTERNOON HOURS AS THE COLD FRONT SLIPS SOUTHEAST OF THE AREA WITH
MUCH DRIER AND STABLE AIR BEING PUSHED INTO THE CWA.
NONETHELESS...WILL KEEP A CHANCE FOR STORMS EAST OF A FULLERTON TO
OSBORNE LINE ALTHOUGH MOST OF THIS PRECIP WILL EXIST BEFORE 2 PM.
OTHERWISE...CAA BEHIND THE FRONT ALONG WITH PLENTY OF CLOUD COVER
WILL MAKE FOR A TRICKY TEMPERATURE FORECAST BUT WILL AIM FOR HIGHS
IN THE MID TO UPPER 70S.

A MUCH QUIETER WEATHER REGIME WILL THEN TAKE HOLD OF THE CWA TONIGHT
AND LASTING THROUGH THE ENTIRE WEEKEND AS THE UPPER TROUGH AXIS
SLIDES EAST OF THE AREA WHILE A LARGE RIDGE BEGINS TO AMPLIFY OVER
THE WESTERN CONUS.  THIS WILL BRING MODERATE SUBSIDENCE ACROSS THE
AREA UNDER A DRY NORTHWEST FLOW REGIME. SURFACE HIGH PRESSURE SHOULD
BUILD INTO THE AREA TONIGHT GIVEN THIS SUBSIDENCE AND REMAIN OVER
THE REGION THROUGH SATURDAY BEFORE SLIDING EAST INTO THE MS RIVER
VALLEY ON SUNDAY.  WILL AIM FOR HIGHS IN THE 60S ON SUNDAY BUT THEN
REBOUNDING INTO THE LOWER TO MID 70S ON SUNDAY AS WARM AIR START TO
PUSH BACK INTO THE AREA ON THE BACK SIDE OF THE SURFACE HIGH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 15, 4:18 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
518 AM CDT FRI MAY 15 2009

KSZ005>007-017>019-NEZ064-076-077-084>087-161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-YORK-CLAY-FILLMORE-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
518 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF A YORK TO ALMA LINE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH
CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF A
YORK TO ALMA LINE THIS MORNING TO EARLY AFTERNOON. ALTHOUGH
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE. ANY STORMS THAT DO BECOME STRONG
WILL BE CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA
WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>063-072>075-082-083-161200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-
518 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA NORTH OF A YORK TO ALMA LINE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR AREAS NORTH OF A YORK
TO ALMA LINE THIS MORNING. HOWEVER...WIDESPREAD STRONG TO SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA
WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 15, 5:14 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
614 AM CDT FRI MAY 15 2009

NEZ073-083-084-151145-
FRANKLIN-HARLAN-PHELPS-
614 AM CDT FRI MAY 15 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 614 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RAGAN...OR 12 MILES SOUTH
OF HOLDREGE...AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HUNTLEY BY 620 AM CDT
  RAGAN BY 625 AM CDT
  FUNK BY 640 AM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4048 9926 4039 9917 4034 9917 4034 9912
      4027 9905 4016 9941 4031 9955
TIME...MOT...LOC 1114Z 241DEG 26KT 4027 9940

JCB
Special weather statement, May 15, 5:27 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 AM CDT FRI MAY 15 2009

KSZ019-151200-
MITCHELL-
627 AM CDT FRI MAY 15 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS

AT 627 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF SIMPSON...OR 13 MILES
SOUTHEAST OF BELOIT...AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SIMPSON BY 635 AM CDT
  SCOTTSVILLE BY 650 AM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3936 9822 3956 9795 3956 9793 3954 9792
      3922 9792 3921 9795 3920 9797 3921 9801
TIME...MOT...LOC 1127Z 233DEG 24KT 3932 9796

JCB

The radar

The Grand Island radar (KUEX), 62 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Kearney

When
May 15, 5:44 AM CST
Where
Kearney County, 3.31 mi E of Wilcox
Measured
1 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
40.365, -99.167

Hail, Franklin

When
May 15, 5:45 AM CST
Where
Franklin County, 2.96 mi SSW of Hildreth
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.290, -99.050

Hail, Franklin

When
May 15, 6:00 AM CST to 6:15 AM CST
Where
Franklin County, 2.97 mi WNW of Upland
Measured
1 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.340, -98.950

Pea to quarter size hail reported lasting 15 minutes.

Hail, Kearney

When
May 15, 6:22 AM CST
Where
Kearney County, Minden
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.500, -98.950

Hail, Adams

When
May 15, 6:30 AM CST to 6:35 AM CST
Where
Adams County, 0.53 mi E of Ayr to 2 mi ENE of Ayr
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
40.420, -98.410

Penny to quarter size hail reported.

Hail, Adams

When
May 15, 7:00 AM CST
Where
Adams County, 3.61 mi SSW of Level
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Public
Coordinates
40.480, -98.320

Hail, Thayer

When
May 15, 7:36 AM CST
Where
Thayer County, 5 mi NNW of Alexandria
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Storm Chaser
Coordinates
40.317, -97.416

Penny to quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175443, 175444, 175445, 175446, 175447, 175449, 175450.